Wisconsin, 2007

Hail and Damaging Winds in Wisconsin, August 28, 2007

August 28, 2007 · NWS ARX · 4 events in 2 counties and zones

A cold front tracked slowly across southwest and north central Wisconsin in the afternoon hours of August 28. As a result, severe thunderstorms developed, which produced damaging winds of 60 to 65 mph and hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front tracked slowly across southwest and north central Wisconsin in the afternoon hours of August 28. As a result, severe thunderstorms developed, which produced damaging winds of 60 to 65 mph and hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 28, 11:35 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 28, 11:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1235 PM CDT TUE AUG 28 2007

.UPDATE...
DUE TO FAIRLY EXPLOSIVE CONVECTIVE DEVELOPMENT ALONG THE FRONTAL
BOUNDARY MOVING SOUTHEAST INTO THE AREA AND POTENTIAL TRAINING OF
STORMS...WILL BE UPDATING TO INCLUDE REST OF SOUTHEAST MN AND LA
CROSSE COUNTY IN FLASH FLOOD WATCH. UPDATED WATCH AND OTHER PRODUCTS
WILL BE ISSUED MOMENTARILY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR WIZ053-WIZ054-WIZ055-WIZ061.

     FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR WIZ041.

MN...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MNZ079-MNZ086-
     MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR IAZ010-IAZ011-IAZ019-IAZ029-IAZ030.

     FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR IAZ008-IAZ009-
     IAZ018.

DAS
Hazardous weather outlook, Aug 28, 9:54 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1054 AM CDT TUE AUG 28 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-291100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1054 AM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT SLIDING SOUTHWARD WILL TRIGGER MORE THUNDERSTORMS FOR
MUCH OF THE AREA LATE THIS AFTERNOON AND INTO TONIGHT. DAMAGING
WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. TIMING
OF THESE THREATS SHOULD BE FROM 3 PM THIS AFTERNOON INTO THE EARLY
MORNING HOURS OF WEDNESDAY. THUNDERSTORM INITIATION IS EXPECTED
AROUND 3 PM FROM MEDFORD THROUGH WHITEHALL AND ROCHESTER. THE FRONT
AND THUNDERSTORMS WILL THEN KEEP MOVING SOUTHEAST...REACHING A LINE
FROM MAUSTON THROUGH RICHLAND CENTER TO OELWEIN BY 7 PM.

LOCATIONS THAT RECEIVED EXCESSIVE RAINFALL IN THE LAST WEEK OR SO
AND THUS HAVE SATURATED SOILS...SUCH AS PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN...COULD
EXPERIENCE FLASH FLOODING ONCE AGAIN. IF WORKING OUTSIDE ON RECENT
FLOOD DAMAGE...BE AWARE OF THIS RENEWED FLASH FLOODING POTENTIAL. AREAS
THAT HAVE BEEN WASHED OUT WILL BE ESPECIALLY SUSCEPTIBLE TO FLASH
FLOODING DUE TO THE DIMINISHED VEGETATIVE COVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL CONTINUE TRACKING SOUTHWARD AND SHOULD EXIT
WEDNESDAY MORNING. ANY LINGERING THUNDERSTORMS WEDNESDAY MORNING
SHOULD NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON
AND INTO THE EARLY MORNING HOURS OF WEDNESDAY...SO KEEP ABREAST OF
LATER UPDATES. DUE TO THE THREAT OF LOCALLY HEAVY RAIN...RAINFALL
REPORTS...AS WELL AS REPORTS OF ANY FLOODING...WOULD BE GREATLY
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON/DAS

The radar

The La Crosse radar (KARX), 152 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Taylor

When
August 28, 1:00 PM CST
Where
Taylor County, 5 mi W of Gilman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.170, -90.903

Trained spotters estimated nickel size hail.

Thunderstorm Wind, Taylor

When
August 28, 1:12 PM CST
Where
Taylor County, 0.49 mi W of Gilman
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
45.170, -90.810

Trees down near the intersection of Highway 73 and County M.

Thunderstorm Wind, Taylor

When
August 28, 1:54 PM CST
Where
Taylor County, 3.69 mi NE of Medford Taylor Co Ar
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
45.138, -90.246

Several trees down and marble sized hail reported by Law Enforcement.

Thunderstorm Wind, La Crosse

When
August 28, 3:10 PM CST
Where
La Crosse County, 0.85 mi SW of Holmen
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.961, -91.262

NWS employee estimated 60 miles per hour wind gust in Holmen.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50240, 50243, 50244, 50245.